Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 20, 2011, 2:29 PM CDT for Hughes County, Stanley County, South Dakota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2011, 2:29 PM CDT (19:29 UTC)
- Expired
- Jun 21, 2011, 2:30 AM CDT
- In force
- 12 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hughes County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 191 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
923 WGUS53 KABR 201929 FFWABR SDC065-117-210730- /O.NEW.KABR.FF.W.0003.110620T1929Z-110621T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 229 PM CDT MON JUN 20 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA... WEST CENTRAL HUGHES COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 230 AM CDT TUESDAY/130 AM MDT TUESDAY/ * AT 219 PM CDT/119 PM MDT/...EMERGENCY MANAGEMENT REPORTED FLOODING IN THE PIERRE...FORT PIERRE AREA AFTER RECEIVING 2 INCHES OF RAIN THIS MORNING. AN ADDITIONAL 1 TO 3 INCHES OF RAIN WILL BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS THAT MOVE OVER THE REGION THROUGH TUESDAY MORNING. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT PIERRE...PIERRE...OVERLOOK REC AREA...ROSSEAU AND WEST SHORE REC AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4448 10031 4431 10001 4426 10039 4445 10059 $$ CONNELLY
1 follow-up statement
343 WGUS73 KABR 210424 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1124 PM CDT MON JUN 20 2011 SDC065-117-210730- /O.CON.KABR.FF.W.0003.000000T0000Z-110621T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HUGHES SD-STANLEY SD- 1124 PM CDT MON JUN 20 2011 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL STANLEY AND WEST CENTRAL HUGHES COUNTIES UNTIL 230 AM CDT/130 AM MDT/... RAINFALL AMOUNTS AROUND ONE INCH OR SO HAVE FALLEN ACROSS THE AREA SINCE MID AFTERNOON. LIGHT RAIN IS EXPECTED TO CONTINUE THROUGH THE EARLY OVERNIGHT HOURS. SOME LOCATIONS THAT WILL EXPERIENCE POSSIBLE FLASH FLOODING INCLUDE...FORT PIERRE...PIERRE...OVERLOOK REC AREA...ROSSEAU AND WEST SHORE REC AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4448 10031 4431 10001 4426 10039 4445 10059 $$ PARKIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 5:49 AM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, Jun 20, 5:49 AM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
549 AM CDT MON JUN 20 2011
.SHORT TERM...TODAY THROUGH WEDNESDAY
THE SUMMER SOLSTICE IS ONLY TWO DAYS AWAY...AND YET THE WEATHER
CONDITIONS ACROSS THE DAKOTAS WILL FEEL ANYTHING BUT SUMMER LIKE.
GONE ARE THE PAST FEW DAYS OF MOSTLY SUNNY SKIES AND HIGH
TEMPERATURES IN THE UPPER 70S AND LOWER 80S. IN THEIR PLACE WILL
BE CLOUDY SKIES AND SIGNIFICANTLY COOLER TEMPERATURES...WITH HIGHS
ONLY IN THE 60S AND AT BEST LOWER 70S TUESDAY AND WEDNESDAY. THE
REASON BEHIND THE CHANGE IS DUE TO A LATE SPRING LIKE LOW PRESSURE
SYSTEM LIFTING NORTHEAST ACROSS THE CENTRAL PLAINS INTO THE
MIDWEST THROUGH THE PERIOD. THREE MONTHS AGO THIS STORM SYSTEM
WOULD HAVE LIKELY RESULTED IN WINTER STORM/BLIZZARD WARNINGS FOR
THE NORTHERN PLAINS...BUT ALAS IT'S FINALLY SUMMER. INSTEAD STRONG
INSTABILITY AND SHEAR ALONG A WARM FRONT WILL BRING SEVERE STORMS
TO NEBRASKA AND WESTERN IOWA TODAY. A FEW THUNDERSTORMS NORTH OF
THE WARM FRONT MAY BECOME STRONG TO SEVERE AS WELL...HOWEVER THIS
SHOULD OCCUR SOUTH OF THIS CWA. THIS CWA WILL SEE TROWAL INDUCED
SHOWERS AND THUNDERSTORMS THROUGH AT LEAST WEDNESDAY MORNING.
WHILE CONVECTIVE PARAMETERS BECOME NON-EXISTENT AFTER TODAY...WILL
KEEP THE FLASH FLOOD WATCH AND IN FACT EXPAND IT TO INCLUDE THE
EASTERN CWA. THOUGHT ABOUT CANCELING THE FLASH FLOOD WATCH AND
ISSUE A FLOOD WATCH...BUT LEANED TOWARDS THE LESS CONFUSING ROUTE
AND KEPT THINGS SIMPLE. BELIEVE THE CWA WILL SEE PERIODS OF LIGHT
TO MODERATE SHOWERS...WITH A FEW EMBEDDED THUNDERSTORMS THROUGH
TUESDAY NIGHT. A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL. CONDITIONS SHOULD BEGIN TO IMPROVE FROM WEST TO EAST
DURING THE DAY ON WEDNESDAY AS MODELS ARE SHOWING DRIER AIR
PUSHING INTO THE REGION.
.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY
WRAPAROUND PRECIPITATION WILL CONTINUE ON THE BACKSIDE OF A POTENT
LOW PRESSURE CENTER THAT WILL GRADUALLY MOVE TOWARD THE GREAT
LAKES. MODELS HAVE SLOWED DOWN EASTWARD PROGRESSION OF THE LOW AND
THE EVENTUAL END TO PRECIP ACROSS EASTERN SD AND WESTERN MN.
THEREFORE KEPT SOME LOW END POPS IN THROUGH WED NIGHT AS A
COMPROMISE BETWEEN THE ECMWF...WHICH IS THE FASTER SOLUTION...AND
THE GFS. AT THIS POINT INSTABILITY LOOKS MINIMAL SO TRENDED WX TYPE
MORE TO SHOWERS FOR WED NIGHT. HIGH PRESSURE WILL BUILD IN BEHIND
THE LOW PRODUCING DRIER CONDITIONS ON THURSDAY. BY FRIDAY THE
UPPER RIDGE BEGINS TO FLATTEN AND ANOTHER SFC LOW MOVES THROUGH
THE SOUTHERN PLAINS. COMBINED WITH A FEW SHORTWAVES MOVING THROUGH
THE FLOW IN THE NORTHERN PLAINS...THE CHANCE FOR TSTORMS RETURNS
TO THE FORECAST. TIMING IS STILL UNCERTAIN BUT HAVE LOW CHANCE
POPS IN STARTING LATE FRIDAY MORNING FOR NOW.
TEMPS WILL BE WELL BELOW CLIMO AVERAGES WITH INCREASED CLOUD COVER
AND MOISTURE AS WELL AS SOME COLD AIR ADVECTION ON NORTHWEST FLOW
BEHIND THE LOW ON THURSDAY.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE
REGION TODAY. STRATUS IS BEGINNING TO MOVE INTO EASTERN SD
AFFECTING KATY EARLY THIS MORNING. MVFR/IFR CIGS WILL GRADUALLY
OVERSPREAD THE AREA TODAY. CURRENTLY HAVE VCTS AT KPIR. TSTORM
PROBABILITIES INCREASE FOR OTHER TAF SITES LATER TODAY. VSBYS MAY
FALL TO MVFR/IFR IN HEAVIER SHOWERS. EXPECT PRECIP TO LAST THROUGH
TUESDAY AS A POTENT LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.
&&
.HYDROLOGY...
A SLOW MOVING STORM SYSTEM TREKKING ACROSS THE CENTRAL PLAINS
WILL PROVIDE FAVORABLE CONDITIONS FOR A PROLONGED PERIOD OF RAIN
AND THUNDERSTORM ACTIVITY...FROM MONDAY THROUGH WEDNESDAY. THERE
IS THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF RAINFALL ACROSS A
MAJORITY OF SOUTH DAKOTA...ON THE ORDER OF AN INCH TO 2
INCHES...WITH THE POSSIBILITY OF LOCALLY HIGHER AMOUNTS. FLASH
FLOOD GUIDANCE REMAINS LOW BETWEEN THE MISSOURI AND JAMES
VALLEYS...AND THERE REMAINS AN INABILITY FOR MUNICIPALITIES ALONG
THE MISSOURI RIVER TO HANDLE WIDESPREAD/PROLONGED PERIODS OF
PRECIPITATION.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BUFFALO-CAMPBELL-
CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-
MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.
FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY
EVENING FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-
MARSHALL-ROBERTS-SPINK.
MN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY
EVENING FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...WISE
AVIATION...WISE
WEATHER.GOV/ABERDEENHazardous weather outlook, Jun 20, 9:00 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 900 AM CDT MON JUN 20 2011 SDZ003>005-009-010-015>017-033>037-045-048-051-211400- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 900 AM CDT MON JUN 20 2011 /800 AM MDT MON JUN 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AS SOME THUNDERSTORMS MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF AN INCH PER HOUR. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW MOVING STORM SYSTEM WILL MOVE ACROSS THE REGION THROUGH WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE AREA WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER RAINFALL AND ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED. MNZ039-046-SDZ006>008-011-018>023-211400- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 900 AM CDT MON JUN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW MOVING STORM SYSTEM WILL MOVE ACROSS THE REGION THROUGH WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE AREA WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER RAINFALL AND ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED. CONNELLY
In the hours before
Local storm report, Jun 20, 10:20 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1020 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD PIERRE 44.37N 100.32W
06/20/2011 HUGHES SD EMERGENCY MNGR
MINOR FLOODING IN LOW SPOTS ON MAIN STREET AND BEHIND
LEVEE.
&&
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:33 AM CDT | Areal Flood Warning | ABR | Buffalo, Dewey, Hughes, Lyman, Stanley | 4 hr |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.